Skip to main content
    • Aa
    • Aa
  • Journal of the Institute of Mathematics of Jussieu, Volume 4, Issue 1
  • January 2005, pp. 1-27


  • R. Beals (a1), D. H. Sattinger (a1) and J. Szmigielski (a2)
  • DOI:
  • Published online: 01 February 2005

It has long been known that a number of periodic completely integrable systems are associated to hyperelliptic curves, for which the Abel map linearizes the flow (at least in part). We show that this is true for a relatively recent such system: the periodic discrete reduction of the shallow water equation derived by Camassa and Holm. The associated spectral problem has the same form and evolves in the same way as the spectral problem for a family of finite-dimensional non-periodic Hamiltonian flows introduced by Calogero and Françoise. We adapt the Weyl function method used earlier by us to solve the peakon problem to give an explicit solution to both the periodic discrete Camassa–Holm system and the (non-periodic) Calogero–Françoise system in terms of theta functions.

AMS 2000 Mathematics subject classification: Primary 35Q51; 37J35; 35Q53

Hide All
Please note that the DOIs in the printed edition of volume 4 issue 1 contained errors. Correct DOIs for each article in this issue are published here online. We apologise for any inconvenience caused
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Institute of Mathematics of Jussieu
  • ISSN: 1474-7480
  • EISSN: 1475-3030
  • URL: /core/journals/journal-of-the-institute-of-mathematics-of-jussieu
Please enter your name
Please enter a valid email address
Who would you like to send this to? *